Pennsylvania, 2020

High Wind in Pennsylvania, March 29, 2020

March 29, 2020 · NWS PBZ · 2 events in 2 counties and zones

High winds occurred behind an exiting cold front on March 28th. The 12Z morning sounding from PIT showed a strong low-level jet of 55kts near 1500 meters.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

High winds occurred behind an exiting cold front on March 28th. The 12Z morning sounding from PIT showed a strong low-level jet of 55kts near 1500 meters. A saturated soil from storms the previous day may have helped promote falling trees as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 29, 2:42 PM EST, 26 minutes earlier.

Area forecast discussion, Mar 29, 2:42 PM EST, 26 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
342 PM EDT Sun Mar 29 2020

.SYNOPSIS...
Cold front passage this evening will herald more seasonal temperature
for the upcoming week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Advisory level wind gusts will persist into the evening, but will
ease as mixing does with the setting sun. Otherwise, convection
potential has ended as the cold/occluding front is sweeping across
the Upr OH Valley Region.

Some light showers are possible later tonight for areas north of PIT
as cold advection ensues under upper troughing.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY/...
Increasing clouds and the risk for a passing shower on Monday with
upper troughing and cold advection on northwest flow.

Building high pressure on Tuesday will promote drier conditions.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
The next chance for rain will be Wednesday as a disturbance passes
to our south.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
VFR and strong winds (30-40kts) can be expected in the near term. As
the sun sets and mixing ceases, winds will subside slightly but
remain elevated overall (20kts). MVFR will arrive from the North
early Monday and remain through the period.

.Outlook...
Restrictions are likely Tuesday with crossing low pressure South.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Wind Advisory until 9 PM EDT this evening for MDZ001.
OH...Wind Advisory until 9 PM EDT this evening for OHZ039>041-048>050-
     057>059-068-069.
PA...Wind Advisory until 9 PM EDT this evening for PAZ007>009-013>016-
     020>023-029-031-073>076.
WV...Wind Advisory until 9 PM EDT this evening for WVZ001>004-012-021-
     509>514.

&&
Hazardous weather outlook, Mar 29, 2:22 PM EST, 46 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
322 PM EDT Sun Mar 29 2020

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-301930-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
322 PM EDT Sun Mar 29 2020

...WIND ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania,
western Pennsylvania, northern West Virginia and the northern
panhandle of West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Mar 29, 9:40 AM EST, 5 hours 28 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1040 AM EDT Sun Mar 29 2020

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-
020>023-029-031-073>076-WVZ001>004-012-021-509>514-291745-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-
Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-
Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland-
Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-Brooke-Ohio-
Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
Including the cities of Mountain Lake Park, Oakland MD,
Grantsville, New Philadelphia, Dover, Carrollton, Malvern,
East Liverpool, Salem, Columbiana, Coshocton, Cadiz,
Steubenville, Zanesville, Cambridge, Martins Ferry,
St. Clairsville, Caldwell, Woodsfield, Sharon, Hermitage,
Grove City, Oil City, Franklin, Tionesta, New Castle,
Ellwood City, Butler, Clarion, Punxsutawney, Brookville,
Aliquippa, Beaver Falls, Ambridge, Monaca, Pittsburgh Metro Area,
Kittanning, Ford City, Indiana, Washington, Canonsburg,
Waynesburg, Murrysville, Greensburg, New Kensington,
Lower Burrell, Latrobe, Monessen, Ligonier, Donegal, Uniontown,
Champion, Ohiopyle, Weirton, Follansbee, Wellsburg, Wheeling,
Moundsville, New Martinsville, Fairmont, Morgantown,
Coopers Rock, Kingwood, Bruceton Mills, Terra Alta, Rowlesburg,
Hazelton, Parsons, Hendricks, Saint George, Davis, Thomas,
and Canaan Valley
1040 AM EDT Sun Mar 29 2020

...STRONG GUSTY WINDS WILL OCCUR TODAY...

Wind gusts between 30 mph and 40 mph with locally higher gusts at
times can be expected until early this evening. These winds may
cause small tree limbs to break or down trees considering recent
rainfall and saturated soil.
Local storm report, Mar 29, 11:42 AM EST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1242 PM EDT SUN MAR 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     TSTM WND DMG     1 ESE RICHEYVILLE       40.05N  79.99W
03/28/2020                   WASHINGTON         PA   EMERGENCY MNGR

            TREES DOWN IN WEST PIKE RUN TWP.

&&

EVENT NUMBER PBZ2000752

MF
Local storm report, Mar 29, 1:31 PM EST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
231 PM EDT SUN MAR 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 PM     NON-TSTM WND GST ALLEGHENY COUNTY AIRPOR 40.35N  79.92W
03/29/2020  M51 MPH          ALLEGHENY          PA   ASOS

0130 PM     NON-TSTM WND GST NEW PHILADELPHIA        40.46N  81.43W
03/29/2020  M53 MPH          TUSCARAWAS         OH   MESONET

0133 PM     NON-TSTM WND GST WHEELING                40.17N  80.65W
03/29/2020  M47 MPH          OHIO               WV   ASOS

0143 PM     NON-TSTM WND GST PITTSBURGH INTL AIRPORT 40.50N  80.27W
03/29/2020  M51 MPH          ALLEGHENY          PA   ASOS

0151 PM     NON-TSTM WND GST LATROBE AIRPORT         40.27N  79.40W
03/29/2020  M51 MPH          WESTMORELAND       PA   AWOS

0153 PM     NON-TSTM WND GST WASHINGTON COUNTY AIRPO 40.12N  80.27W
03/29/2020  M48 MPH          WASHINGTON         PA   AWOS

&&

EVENT NUMBER PBZ2000753
EVENT NUMBER PBZ2000754
EVENT NUMBER PBZ2000755
EVENT NUMBER PBZ2000756
EVENT NUMBER PBZ2000757
EVENT NUMBER PBZ2000758

BROWN
Local storm report, Mar 29, 2:13 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
313 PM EDT SUN MAR 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     FLASH FLOOD      1 SW WAKATOMIKA         40.19N  82.06W
03/28/2020                   COSHOCTON          OH   PUBLIC

            CREEKS ALONG COUNTY ROAD 4 WERE WELL ABOVE BANKFULL
            WITH WATER FLOWING ACROSS THE ROAD.

&&

EVENT NUMBER PBZ2000759

BROWN
Local storm report, Mar 29, 2:14 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
314 PM EDT SUN MAR 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     NON-TSTM WND GST I-79 N B @ MM 6 WELCOME 39.80N  80.08W
03/29/2020  M48 MPH          GREENE             PA   MESOWEST

0225 PM     NON-TSTM WND GST SUGARCREEK              40.51N  81.66W
03/29/2020  M47 MPH          TUSCARAWAS         OH   MESONET

&&

EVENT NUMBER PBZ2000760
EVENT NUMBER PBZ2000761

BROWN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Allegheny

When
March 29, 3:08 PM EST
Where
Allegheny forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.469, -79.981 (the zone’s center; the record gives no point)

A 58 mph wind gust was measured at Allegheny County Airport.

High Wind, Lawrence

When
March 29, 3:30 PM EST
Where
Lawrence forecast zone
Measured
50 kt (58 mph) estimated gust
Injuries
2 direct, 0 indirect
Reported by
Newspaper
Coordinates
40.991, -80.334 (the zone’s center; the record gives no point)

A mother and toddler were critically injured when a pine tree fell on them in Cascade Park. The falling tree caused them to fall into nearby water. Article: https://www.ncnewsonline.com/news/local_news/man-performed-cpr-on-child-hit-by-tree/article_34f9b0a4-d832-53b1-b405-694fc734b469.html .

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2020Every state in 2020This day in weather historyWarnings in Pennsylvania, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 881171, 881173.